Study finds that short-term use of azithromycin is not associated with increased risk of hearing loss
A study led by researchers at the University of Florida has found that azithromycin short-term use is not associated with increased risk of sensorineural hearing loss.
During the past few years there has been a growing concern about whether azithromycin use might be linked to hearing loss or not. Several animal studies and case reports have suggested that short-term use of azithromycin might be associated with increased risk for hearing loss. A team of researchers at University of Florida found no evidence that use of azithromycin for acute infections increases the risk of sensorineural hearing loss in comparison to amoxicillin.
“Azithromycin is one of the most common antibiotics prescribed in ambulatory care in the United States. With the vast use of azithromycin, our research team thought it will be helpful to the medical community to address this possible safety concern with human data” said Almut Winterstein, Ph.D., a professor and chair of the department of pharmaceutical outcomes and policy in the UF College of Pharmacy and co-author of the study.
The researchers reviewed medical claims for around half million adults in 29 states who had used either azithromycin or amoxicillin during a 10 year period. The study aimed to examine whether use of oral azithromycin for a short period for acute infections was associated with an increased risk of sensorineural hearing loss in comparison to amoxicillin. UF researchers identified 287 and 307 sensorineural hearing loss events in adult users of azithromycin and amoxicillin, respectively. The researchers found no statistical significance higher risk with the use of azithromycin in comparison to amoxicillin. The study findings were published in the journal Otology & Neurotology in September 2018.
The study’s lead author, Adel Alrwisan, Ph.D., completed the research as part of his doctoral thesis at UF. He is now an epidemiologist at Saudi Food and Drug Authority in Saudi Arabia.